Date: July 12, 2018
For Immediate Release
First Case of Severe Bleeding Due to Synthetic Cannabinoids Reported in Washington County
HAGERSTOWN, MD (July 12, 2018) – According to Washington County Health Department officials, Washington County has had its first known case of severe bleeding after the use of synthetic cannabinoids.
Synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed onto dried plant material. The plant material is then smoked or, when the chemicals are in liquid form, the chemicals may be used in vaping products. Individuals have developed excessive bleeding after exposure to synthetic cannabinoids contaminated with a chemical similar to rat poison which interferes with the body’s normal clotting ability. The condition is known as synthetic cannabinoid-associated coagulopathy.
The Maryland Poison Center and the Maryland Department of Health are warning the public of the danger of bleeding that can be linked to use of all synthetic cannabinoids, also known as synthetic marijuana,” “spice,” “K2,” or “fake weed.”
Since April, there have been more than 200 cases of excessive bleeding associated with the use of synthetic cannabinoids reported in multiple states. The Maryland Poison Center at the University of Maryland School of Pharmacy was notified of the first case in Maryland on April 3, 2018. Since then there have been 32 other cases reported from across the state. The case in Washington County was reported to the Health Department on July 8.
The symptoms in the Washington County case are similar to the description of dozens of cases in Maryland and in Illinois, where cases were initially reported. Clinical signs include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, vomiting blood, blood in urine or stool, or excessively heavy menstrual bleeding and back pain. If untreated, the condition can lead to death. There have been several deaths linked to synthetic cannabinoid-associated coagulopathy nationwide, including one in Maryland.
Treatment may take several weeks to months due to the action of these long-lasting anticoagulants. The Washington County Health Department will work to support the recovery of the affected individual as well as raising awareness of this potential danger to the community.
If anyone who has used synthetic cannabinoids develops significant unexplained bleeding, it is recommended they:
- Seek immediate medical care at a hospital.
- Contact the Maryland Poison Center at 800-222-1222.
For more information see: